Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Twin Cities, MN

June 4, 2019Douglas County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 4, 2019, 11:08 AM CDT for Douglas County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 11:08 AM CDT (16:08 UTC)
Expired
Jun 4, 2019, 11:45 AM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 207 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KMPX 041608
SVRMPX
MNC041-041645-
/O.NEW.KMPX.SV.W.0006.190604T1608Z-190604T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1108 AM CDT Tue Jun 4 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Douglas County in west central Minnesota...

* Until 1145 AM CDT.

* At 1107 AM CDT, a severe thunderstorm was located near Ashby, or 20
  miles northwest of Alexandria, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Evansville, Brandon, Leaf Valley, Garfield, Millerville and Melby. 

This includes Interstate 94 in Minnesota between mile markers 82 and
94.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9537 4586 9562 4604 9578 4610 9577
      4611 9577 4611 9562
TIME...MOT...LOC 1607Z 309DEG 27KT 4608 9572 

HAIL...1.00IN
WIND...<50MPH
 
$$

CTG
2 follow-up statements
545 
WWUS53 KMPX 041631
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1131 AM CDT Tue Jun 4 2019

MNC041-041645-
/O.CON.KMPX.SV.W.0006.000000T0000Z-190604T1645Z/
Douglas MN-
1131 AM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN DOUGLAS COUNTY...

At 1130 AM CDT, a severe thunderstorm was located near Brandon, or 11
miles northwest of Alexandria, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Brandon, Leaf Valley, Garfield and Millerville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4604 9567 4609 9557 4609 9555 4602 9537
      4591 9554
TIME...MOT...LOC 1630Z 298DEG 22KT 4602 9554 

HAIL...1.00IN
WIND...<50MPH
 
$$

CTG
796 
WWUS53 KMPX 041640
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1140 AM CDT Tue Jun 4 2019

MNC041-041649-
/O.EXP.KMPX.SV.W.0006.000000T0000Z-190604T1645Z/
Douglas MN-
1140 AM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS COUNTY
WILL EXPIRE AT 1145 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4604 9567 4609 9557 4609 9555 4602 9537
      4591 9554
TIME...MOT...LOC 1639Z 309DEG 27KT 4598 9546 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:54 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 4, 6:54 AM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
654 AM CDT Tue Jun 4 2019

.UPDATE...
Issued at 645 AM CDT Tue Jun 4 2019

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 311 AM CDT Tue Jun 4 2019

Surface analysis early this morning shows a wavy warm front from
southern Manitoba province extending SE over northeast MN through
western WI into northern IL. The main low pressure center
associated with the front is straddling the far southern
Saskatchewan/Manitoba border. Its cold front extends SW through MT
into WY. A surface trough is analyzed dropping due south from the
surface low through the Northern and Central Plains. In addition,
a large high pressure system continues to sit over the eastern
CONUS. Aloft, a split flow is maintained with generally zonal flow
over southern Canada and the northern tier states with multiple
shortwave disturbances riding eastward within the flow.

The overall surface low pressure system will shift eastward
through this evening with the cold front expected to drop
southeast across the WFO MPX coverage area late this evening into
the early morning hours. However, until that happens, pronounced
moist southerly flow around the western fringe of the surface will
bring much higher dewpoint air into the Upper Mississippi River
Valley along with unseasonably warm air. Temperatures around
sunrise will start out from the mid 50s to lower 60s then surge to
the upper 70s in western WI to near 90 in western MN. With this
warm air, dewpoints will increase to the mid-to-upper 60s. This
will easily aid in pushing MLCAPEs into the 2500-3500 j/kg range
with little to no capping due to the progressive split flow. So,
given the frontal lift, instability and effective moisture in
place, confidence is fairly high in the occurrence of
thunderstorms today and tonight but the huge question will be the
timing and mode. Cloud cover looks to be fairly stoic today so it
will be difficult to say that strictly convection alone will allow
for thunderstorm development. The kicker looks to come from either
a decaying MCS to the southwest this morning and/or available
shortwaves aloft. CAMs try to pin down a relatively organized
shortwave this afternoon-evening across the area, hence have
highlighted this thinking into the gridded forecast for timing of
thunderstorms. There may be some isolated-scattered clusters of
storms this afternoon-evening but these then look to become more
organized this evening into tonight with the expected shortwave
aloft. With decent unidirectional bulk shear in the 35-45kt range
combined with decent low-mid level lapse rates, the expected
threats remain large hail and damaging winds with any storms that
become well enough organized and deep. Still, because coverage and
timing are complicated and conditional today through tonight, the
Slight Risk is maintained as opposed to any higher risk.

Any and all storms look to push southeast of the area by daybreak
Wednesday morning with the frontal passage, allowing cooler and
drier high pressure to shift into the area behind the departing
front. This will allow for plenty of sunshine on Wednesday with
highs ranging from the mid 70s to the lower 80s and much less
humidity.

.LONG TERM...(Wednesday night through Monday)
Issued at 311 AM CDT Tue Jun 4 2019

Higher confidence continues for a dry forecast from Wednesday
night through Saturday afternoon as an upper ridge builds, and
holds over the Upper Midwest.

The latest run of the GFS has come closer to the EC/Fv3 on the
upper ridge holding strong over the Upper Midwest for late this
week, and into the first part of the weekend. Thus, keeping the
storm system that had been moving more northeast over the past
several runs, to a more southerly track, affecting the
central/southern Plains late this week. In addition, temperatures
have trended toward higher numbers for Thursday/Friday which has
been difficult with the blended models supporting a cooler
scenario. Temperatures will likely average 5 to 10 degrees warmer
than climatology which is the mid 70s for the first week of June.

For those who want a warmer forecast, please take the opportunity
to get things done late this week, and into the early part of
the weekend. Models have been supporting a significant change in
the forecast for late in the weekend, and especially next week.
This forecast change is related to a strong trough moving inland
over the Pacific Northwest late this week, and over the Northern
Plains, Upper Midwest by Sunday/Monday. This trough will break
down the upper ridge, and allow for much cooler air to filter
southward next week. The initial upper ridge will likely hold off
the precipitation associated with the trough until late Saturday
night, and Sunday. This is when we have the next chance of
measurable precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM CDT Tue Jun 4 2019

VFR conditions to start but conditions are expected to deteriorate
this afternoon-evening with the development of scattered
convection. Have tried to highlight the best timing of the
convection into all TAF sites in advance of the cold front this
evening. Chances have diminished for isolated convection this
morning into early afternoon so have opted to keep that period
dry. Though the TEMPOs show the best timing, the VCTS usage shows
some variance that could occur, so later TAF issuances can resolve
those differences. At this point, have brought visibilities down
to MVFR while keeping ceilings as VFR, but IFR conditions could
easily be realized should a storm go directly over a terminal.
Conditions will improve overnight through tomorrow, but there is a
small chance that MVFR ceilings are possible in the wake of the
front around daybreak Wednesday morning.

KMSP...VFR conditions to start and will last through mid-
afternoon. Will look for TSRA to move near/across MSP during the
latter portion of the evening push but there is some potential
convection could impact MSP a bit earlier and convection could
have conditions worse than MVFR.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind S 5-10 kts.
Fri-Sat...VFR. Wind SE 5-10 kts.
Sun...Chance MVFR/TSRA. Wind SE 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...JLT
AVIATION...JPC
Hazardous weather outlook, Jun 4, 10:06 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1006 AM CDT Tue Jun 4 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1006 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
Some of the storms could be severe, with damaging winds being the
primary threat, followed by large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Area rivers will continue to run high through the rest of the
week with ongoing flooding expected to persist.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

In the hours before

Special weather statement, Jun 4, 11:04 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Tue Jun 4 2019

MNZ041-041630-
Douglas-
1104 AM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...

At 1103 AM CDT, a strong thunderstorm was located near Ashby, or 19
miles southeast of Fergus Falls, moving southeast at 25 mph.

Locations impacted include...
Evansville, Millerville and Melby.

This includes Interstate 94 in Minnesota between mile markers 81 and
88.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4611 9549 4609 9545 4594 9567 4602 9578
      4611 9577
TIME...MOT...LOC 1603Z 307DEG 22KT 4612 9575

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:04 AM CDTSpecial Weather StatementMPXDouglas26 min
Jun 4, 11:44 AM CDTSpecial Weather StatementMPXDouglas31 min
Jun 4, 12:01 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens29 min
Jun 4, 12:06 PM CDTSpecial Weather StatementMPXTodd24 min
Jun 4, 12:09 PM CDTSpecial Weather StatementMPXStevens21 min
Jun 4, 12:27 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope33 min
Jun 4, 12:35 PM CDTSpecial Weather StatementMPXStearns25 min
Jun 4, 12:41 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift34 min
Jun 4, 12:56 PM CDTSpecial Weather StatementMPXStearns34 min
Jun 4, 1:00 PM CDTSpecial Weather StatementMPXChippewa30 min
Jun 4, 1:09 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns51 min
Jun 4, 1:21 PM CDTSevere Thunderstorm WarningMPXChippewa24 min
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns46 min
Jun 4, 1:47 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Renville, Yellow Medicine43 min
Jun 4, 1:52 PM CDTSevere Thunderstorm WarningMPXKandiyohi23 min
Jun 4, 2:23 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne52 min
Jun 4, 2:28 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker32 min
Jun 4, 2:50 PM CDTSevere Thunderstorm WarningMPXRenville, Sibley40 min
Jun 4, 2:55 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville50 min
Jun 4, 3:17 PM CDTSevere Thunderstorm WarningMPXRenville, Sibley28 min
Jun 4, 3:34 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Renville, Sibley41 min
Jun 4, 3:58 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley32 min
Jun 4, 4:09 PM CDTSpecial Weather StatementMPXRamsey, Washington51 min
Jun 4, 4:11 PM CDTSpecial Weather StatementMPXCarver, Dakota49 min
Jun 4, 4:13 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Nicollet, Rice, Scott, Sibley32 min
Jun 4, 4:33 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine27 min
Jun 4, 4:38 PM CDTTornado WarningMPXDakota, Scott26 min
Jun 4, 4:47 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Dakota, Goodhue, Le Sueur, Rice, Steele and 1 more28 min
Jun 4, 4:48 PM CDTSpecial Weather StatementMPXLac qui Parle87 min
Jun 4, 4:53 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine37 min
Jun 4, 4:59 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Scott31 min
Jun 4, 5:03 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue27 min
Jun 4, 5:11 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Le Sueur, Rice, Steele, Waseca34 min
Jun 4, 5:18 PM CDTTornado WarningMPXGoodhue15 min
Jun 4, 5:27 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington33 min
Jun 4, 5:27 PM CDTTornado WarningMPXGoodhue33 min
Jun 4, 5:30 PM CDTSevere Thunderstorm WarningMPXYellow Medicine45 min
Jun 4, 5:35 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca25 min
Jun 4, 5:37 PM CDTSpecial Weather StatementMPXRedwood38 min
Jun 4, 5:42 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele33 min
Jun 4, 5:59 PM CDTSpecial Weather StatementMPXFreeborn31 min
Jun 4, 6:00 PM CDTSevere Thunderstorm WarningMPXGoodhue45 min
Jun 4, 6:17 PM CDTSpecial Weather StatementMPXMcLeod, Sibley28 min
Jun 4, 6:20 PM CDTSpecial Weather StatementMPXBrown25 min
Jun 4, 6:24 PM CDTSpecial Weather StatementMPXYellow Medicine36 min
Jun 4, 6:41 PM CDTSpecial Weather StatementMPXNicollet34 min
Jun 4, 6:48 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin14 min
Jun 4, 6:57 PM CDTFlash Flood WarningMPXLac qui Parle, Yellow Medicine4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.